Alert archive / Texas / Rip Current Statements in 2020

Rip Current Statement 11, NWS Brownsville, TX

December 3, 2020Kenedy County, Texas

NWS Brownsville, TX issued this rip current statement at Dec 3, 2020, 3:45 AM CST for Kenedy County, Texas. It took effect at Dec 3, 2020, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2020, 3:45 AM CST (09:45 UTC)
In effect from
Dec 3, 2020, 6:00 AM CST
Expired
Dec 3, 2020, 6:00 PM CST
In force
12 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

731 
WHUS44 KBRO 030945
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
345 AM CST Thu Dec 3 2020

TXZ256-257-351-031745-
/O.NEW.KBRO.RP.S.0011.201203T1200Z-201204T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
345 AM CST Thu Dec 3 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy 
  Counties.

* WHEN...Through this afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...Easterly swell will combine with rough and
  choppy surf in the wake of last night's cold front to produce
  high waves and hazardous currents in the surf zone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

53

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this rip current statement went out at Dec 2, 11:56 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 2, 11:56 PM CST, 3 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1156 PM CST Wed Dec 2 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions will prevail through the TAF period.
As the cold front continues to move off the coast, northwesterly
winds will increase in its wake. Breezy conditions are expected
overnight into Thursday afternoon, with gusts of 20 to 25 kts at
all aerodromes. Winds will begin to decrease Thursday afternoon.

&&

.PREV DISCUSSION... /issued 532 PM CST Wed Dec 2 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions will prevail through the TAF period.
The main story will be the increasing winds in wake of the cold
front that is currently making its way through the Lower Valley.
Light to moderate winds will increase and become more
northwesterly this evening into tonight. Breezy conditions are
expected late tonight into Thursday afternoon, with gusts of 20
to 25 kts at all aerodromes, before winds begin to decrease by
Thursday evening.

PREV DISCUSSION... /issued 248 PM CST Wed Dec 2 2020/

SHORT TERM (Now through Thursday Night): Shower and isolated tstorm
activity has now shifted farther offshore as the front begins to
enter Cameron County. Southwest winds in advance of the front have
allowed for a handful of RGV locations to briefly reach the 80
degree mark, which will be followed this evening by brisk northwest
winds. Overnight lows will fall into the 40s for many RGV locations,
with wind chills in the 30s expected across some areas in the
northern ranchlands. Much cooler and drier air will then be in place
Thursday morning as surface ridging builds in. Highs will generally
reach the lower 60s on Thursday, but dew points will continue to
fall across most areas west of I-69C. This will have potential
implications on fire weather, with more details below. Thursday
night will be another fairly chilly evening for RGV standards
ranging from the upper 30s in the ranchlands to the upper 40s in the
lower RGV.

LONG TERM (Friday through Wednesday): By Friday morning, two H5
closed lows, that were previously merged, will be centered over
northwest Mexico and eastern Oklahoma. The low over Oklahoma will
progress eastward through the day on Friday, resulting in weak
riding developing over Southern Texas by Friday afternoon and
continuing into the evening. The upper-level low over Mexico will
gradually eject eastward on Saturday, positioning itself over
central Texas by Saturday evening. Positive vorticity advection
ahead of the trough axis may help produce a few showers Saturday
through Saturday night, best chances occurring offshore and along
the coast. The upper low will continue lifting northeast and get
pulled into the main flow of the jetstream by Sunday morning, as a
more zonal to weak riding flow overhead transpires.

Surface high pressure will maintain control across the state
through most, if not all, of the long-term period. This will keep
winds generally light or moderate out of the north or northwest
into next week. Models do show a reinforcement surge of high
pressure, or a pseudo-weak cold front, sometime Monday morning or
afternoon, although forecast confidence beyond Sunday is low at
this time. All-in-all...dry, rain-free, and rather comfortable
weather conditions are expected to continue through the first half
of next week. High temperatures will remain below seasonal
average on Friday and Saturday, before becoming more seasonal
Sunday-Tuesday. Surface high pressure will scoot eastward over the
Southern US on Wednesday, bringing a return of south/southeast
winds across Deep South Texas. This will help increase
temperatures back above seasonal normal for Wednesday.

MARINE (Now through Thursday Night): Winds and seas will lead to
hazardous marine conditions in the wake of this afternoon's cold
front. A new Small Craft Advisory will be issued starting at 9 PM
this evening for all of the coastal waters. Winds will drop off
around midday Thursday over the Laguna Madre, with hazardous
conditions persisting over the Gulf waters through at least 6 PM
Thursday. The offshore waters may see some elevated seas continue
past this point which may warrant an extension to the current SCA.
There will likely be some gale-force gusts occurring over the Gulf.
At the moment, the frequency looks relatively low which will
preclude the issuance of a Gale Watch/Warning. Trends will be
closely monitored this evening.

Friday through Monday: Small craft exercise caution conditions
are expected to persist on the Gulf waters through Friday
morning. Surface high pressure will settle in over Deep South
Texas by the afternoon, decreasing northerly winds and decreasing wave
heights. Moderate seas, around 3 to 5 feet, on the Gulf will
prevail into Saturday, but otherwise, mainly favorable marine
conditions are expected through the weekend and into next week on
both the Bay and Gulf. Showers may develop along the Lower Texas
Coast on Saturday as a relatively weak upper-level disturbance
pushes across central Texas.

FIRE WEATHER: The latest info from Texas A&M Forest Service
indicates cured grass fuels for much of Deep South Texas away from
coastal areas and the lower RGV. A much drier air mass will be in
place Thursday morning, with minimum RH <30% and dew points below
30F expected to overlap areas of cured fuels. Northwest winds around
10-15 mph will also continue during the day Thursday, so Fire Danger
Statement criteria may be met during this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  49  62  47  63 /  10   0   0   0
BROWNSVILLE          47  63  46  65 /  10   0   0   0
HARLINGEN            46  63  44  64 /  10   0   0   0
MCALLEN              46  63  43  66 /   0   0   0   0
RIO GRANDE CITY      44  62  40  65 /   0   0   0   0
SOUTH PADRE ISLAND   55  61  54  61 /  10   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until noon CST Thursday for GMZ130-132-135.

     Small Craft Advisory until 6 PM CST Thursday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

68-McGinnis/53-Schroeder
Hazardous weather outlook, Dec 2, 4:08 PM CST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
408 PM CST Wed Dec 2 2020

TXZ248>257-351-353-032215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
408 PM CST Wed Dec 2 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Moderate risk of rip currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated wildfire growth and spread may occur on Thursday for
areas west of I-69C and U. S. Highway 77.

Elevated rip current risk through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-032215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
408 PM CST Wed Dec 2 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Small craft advisory conditions tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories conditions may continue on the Gulf
through Thursday night or Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 3, 2:39 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Brownsville TX
239 AM CST Thu Dec 3 2020

TXZ256-257-351-031100-
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
Including the cities of Port Mansfield, Port Isabel,
South Padre Island, Laguna Heights, and Laguna Vista
239 AM CST Thu Dec 3 2020

...Strong North to Northwest winds affecting the Lower Texas
Coastline...

At 230 am, surface observations from across Padre Island and the
Laguna Madre reported some strong wind gusts from the North to
Northwest at 30 to 35 mph. These wind gusts will likely persist on
for another hour or two, but should then start diminishing slowly
just below sunrise.

Early morning motorists going to or from South Padre Island are
urged to use caution, especially when crossing the Queen Isabella
Causeway.

Nearby

Rip Current Statements in Texas, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.